Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 200, NWS Goodland, KS

July 18, 2000Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 18, 2000, 10:30 PM MDT for Wallace County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2000, 10:30 PM MDT (04:30 UTC)
Expired
Jul 18, 2000, 11:30 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Wallace County, KS

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2941 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 190436 COR
SVRGLD
KSC199-190530-
BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1030 PM MDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1130 PM MDT

* AT 1022 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF SHARON SPRINGS...MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

OTHER LOCATIONS IN THIS WARNING INCLUDE...WESKAN AND WALLACE.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

VPAPOL

LAT...LON 3913 10205 3871 10203 3870 10149 3912 10149

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:26 PM MDT, 8 hours 4 minutes earlier.

Area forecast discussion, Jul 18, 2:26 PM MDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE TIME GROUP
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT TUE JUL 18 2000

CHALLENGES ARE CHANCES OF PRECIP THROUGHOUT AND HIGH TEMPS TOMORROW.

OVERALL THE ETA INITIALIZED BEST AT H5...WITH THE AVN AND NGM BEING
TOO BROAD WITH HIGH IN SOUTHERN CONUS. NGM AND ETA INITIALIZED BEST
AT H85. WITH OVERALL GOOD PERSISTENT RUN TO RUN CONSISTENCY AND
PERFORMANCE AS WELL AS GOOD INITIALIZATION...WILL CONTINUE WITH THE
ETA FOR THIS PACKAGE.

FOR TONIGHT AND TOMORROW... LATEST KAIN-FRITCH ETA SHOWING
CONVECTION DEVELOPING IN EASTERN COLORADO AND MOVING INTO NORTHWEST
KANSAS AROUND MIDNIGHT. AS LOW PRESSURE CENTER RETROGRADES INTO
COLORADO...THIS AREA OF PRECIPITATION PERSISTS ACROSS MOST OF THE
FORECAST AREA. THIS SIS LOOKING LIKE A REPEAT OF YESTERDAYS
EVENT...AND WILL LOWER TEMPS ACCORDINGLY DUE TO A BLOCK OF ANY GOOD
HEATING UNDER CLOUD/PRECIP COVER.

TOMORROW NIGHT ELEVATED OMEGA FIELD MOVES ACROSS AREA WITH GOOD
MOISTURE AVAILABLE ACROSS THE AREA FROM THE SURFACE INTO THE UPPER
LEVELS. WITH HIGH INSTABILITY AND SHEAR...COULD BE QUITE A BUSY
NIGHT. BUT WILL LEAVE MENTION OF SEVERE FOR THE NEXT PACKAGE.

THURSDAY CLEARING ENTERS THE REGION AS BOUNDARY MOVES WELL SOUTH OF
AREA...AND H7 TEMPS INDICATING HIGH TEMPERATURES WITHIN THE RANGE OF
NGM GUIDANCE TEMPS.

IN THE EXTENDED...MODELS DIVERGE GREATLY FROM THURSDAY ON. THE MRF
IS THE ODD MAN OUT WITH THE MRF BEING THE LEAST PROGRESSIVE COMPARED
TO THE UKMET AND THE ECMWF. WITH A STRONG AND PROGRESSIVE SYSTEM IN
THE GULF OF ALASKA THE ECMWF/UKMET SOLUTION SEEMS REASONABLE. THIS
WILL RESULT IN HIGHER TEMPERATURES ON SUNDAY TNHAN IS INDICATED BY
THE FMR GUIDANCE.

.GLD...NONE.

SVEN

In the hours before

Local storm report, Jul 18, 8:24 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
824 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
C
0751 PM    11 NNW ATWOOD             KS   65 MPH TSTM GUST
07/18/00   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

SULLIVAN
N
Local storm report, Jul 18, 8:58 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    COLBY                     KS   .88 INCH HAIL
07/18/00   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

0823 PM    OAKLEY                    KS   60 MPH TSTM GUST
07/18/00   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0826 PM    4 W OAKLEY                KS   .75 INCH HAIL
07/18/00   LOGAN                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0826 PM    4 W OAKLEY                KS   70 MPH TSTM GUST
07/18/00   LOGAN                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0830 PM    3 N OAKLEY                KS   .75 INCH HAIL
07/18/00   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

0851 PM    HOXIE                     KS   70 MPH TSTM GUST
07/18/00   SHERIDAN               e        REPORTED BY STORM
                                          SPOTTER.

SULLIVAN
N
Local storm report, Jul 18, 9:11 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
911 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
Z
0838 PM    9 NW GOVE                 KS   60 MPH TSTM GUST
07/18/00   GOVE                           REPORTED BY STORM
                                          SPOTTER.

SULLIVAN
N
Local storm report, Jul 18, 9:39 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    QUINTER                   KS   .75 INCH HAIL
07/18/00   GOVE                           REPORTED BY STORM
                                          SPOTTER.

0920 PM    QUINTER                   KS   60 MPH TSTM GUST
07/18/00   GOVE                           REPORTED BY STORM
                                          SPOTTER.

0920 PM    STUDLEY                   KS   .75 INCH HAIL
07/18/00   GRAHAM                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0930 PM    3 N PENOKEE               KS   NON TSTM WINDS
07/18/00   GRAHAM                         60 MPH NON TSTM WINDS.
                                          REPORTED BY LAW
                          @                ENFORCEMENT OFFICIAL.

SULLIVAN
N
Special weather statement, Jul 18, 9:50 PM MDT, 40 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190905-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
950 PM MDT TUE JUL 18 2000

...SEVERE THUNDERSTORM WATCH FOR NORTON AND GRAHAM COUNTIES UNTIL 4
AM CDT...

AN UPPER AIR DISTURBANCE MOVING ACROSS WESTERN KANSAS TONIGHT IS
INTERACTING WITH FAVORABLE WARM AND HUMID SURFACE CONDITIONS TO
CREATE AT ATMOSPHERE FAVORABLE FOR SEVERE THUNDERSTORMS. AS A
RESULT THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF WESTERN AND CENTRAL KANSAS UNTIL 4 AM CDT. IN
THE NORTHWEST KANSAS AREA NORTON AND GRAHAM COUNTIES ARE THE ONLY TWO
COUNTIES INCLUDED.

HAIL UP TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 95
MPH AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

RJC
Local storm report, Jul 18, 10:02 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1002 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0938 PM    HILL CITY ARPT            KS   59 MPH TSTM GUST
07/18/00   GRAHAM

0941 PM    SHARON SPGS               KS   70 MPH TSTM GUST
07/18/00   WALLACE                        REPORTED BY STORM
                                          aSPOTTER.

0950 PM    SHARON SPGS               KS   .75 INCH HAIL
07/18/00   WALLACE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

SULLIVAN
N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:42 PM MDTSevere Thunderstorm WarningGLDSherman63 min
Jul 18, 7:19 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins56 min
Jul 18, 8:01 PM MDTSevere Thunderstorm WarningGLDThomas59 min
Jul 18, 8:27 PM MDTSevere Thunderstorm WarningGLDGove, Logan63 min
Jul 18, 8:27 PM MDTSevere Thunderstorm WarningGLDSheridan63 min
Jul 18, 8:42 PM MDTSevere Thunderstorm WarningGLDDecatur63 min
Jul 18, 9:11 PM MDTSevere Thunderstorm WarningGLDGraham, Norton64 min
Jul 18, 9:38 PM MDTSevere Thunderstorm WarningGLDWallace67 min
Jul 18, 11:27 PM MDTSevere Thunderstorm WarningGLDGreeley63 min
Jul 19, 12:11 AM MDTSevere Thunderstorm WarningGLDWichita64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.